New Jersey, 2009

Winter Weather in New Jersey, February 18 to 19, 2009

February 18 to 19, 2009 · NWS PHI · 3 events in 3 counties and zones

A wintry mix of snow and then freezing rain affected northwest New Jersey from the afternoon of the 18th into the early morning of the 19th. Snow began during the afternoon of the 18th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wintry mix of snow and then freezing rain affected northwest New Jersey from the afternoon of the 18th into the early morning of the 19th. Snow began during the afternoon of the 18th. The snow changed over to rain in the valleys during the evening of the 18th, but changed over to freezing rain over some of the higher terrain locations. Precipitation ended during the early morning of the 19th. Snowfall averaged around an inch and ice accretions were less than one-tenth of an inch.

Untreated roadways were treacherous, especially during the evening commute. Several accidents occurred across the higher terrain. For example in Jefferson Township (Morris County), nine accidents were reported and included one overturned vehicle.

The wintry mix was caused by a low pressure that moved northeast from the Ohio Valley through the Saint Lawrence Valley on the night of the 18th. Most of the snow occurred preceding this low pressure system's warm front while precipitation ended after its cold front moved through the region overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 18, 12:32 PM EST, 28 minutes earlier.

Area forecast discussion, Feb 18, 12:32 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1232 PM EST WED FEB 18 2009

.SYNOPSIS...
LOW PRESSURE OVER LOWER MICHIGAN EARLY THIS AFTERNOON WILL DEEPEN
AND MOVE TO THE LOWER GREAT LAKES REGION TONIGHT AND EARLY THURSDAY.
AN ATTACHED COLD FRONT WILL CROSS THE REGION TONIGHT. THE
CIRCULATION AROUND THE LOW WILL REMAIN ACROSS THE AREA THROUGH
FRIDAY. AN AREA OF HIGH PRESSURE WILL BUILD IN FROM THE SOUTH LATER
FRIDAY AND REMAIN THROUGH SATURDAY. ANOTHER FAST MOVING LOW WILL
AFFECT THE AREA SATURDAY NIGHT AND EARLY SUNDAY.

&&

.NEAR TERM /THROUGH TODAY/...
THE ZONES HAVE BEEN UPDATED TO REFLECT THE CHANGES IN THE SNOW AND
HAVE DROPPED THE TEMPERATURES A COUPLE OF DEGREES UP NORTH. STIFF
SOUTHEAST FLOW BRINGING THE WARMER AIR INTO THE DELAWARE VALLEY
BUT TAKING A LITTLE LONGER TO ADVECT NORTHWEST. QUICK SURFACE
ANALYSIS SHOWED A POCKET OF SUB FREEZING TEMPERATURES EXTENDING
ACROSS CENTRAL PENNSYLVANIA INTO THE SOUTHERN POCONOS. MPO IS
ABOUT 4 TO 5 DEGREES COLDER THAN ANY OF THE GUIDANCE AT THIS
POINT. THE MAIN CONCERN IS THE AMOUNT OF THE WARM AIR REACHING
ABOVE FREEZING ALOFT AND THE ONSET OF SLEET AND FREEZING RAIN.
HAVE SENT AN SPS TO ADDRESS THIS AND WILL CLOSELY MONITOR THE
PROGRESS OF THE TEMPS/PRECIPITATION. ONE GOOD THING IS THE
SCATTERED NATURE OF THE ECHOES IN NORTHEAST PENNSYLVANIA WHILE A
LARGE AREA OF PRECIPITATION IS PAINTED BY RADAR WHERE IT IS ABOVE
FREEZING. SO WE MAY GET THROUGH THIS WITH A COUPLE INCHES OF SNOW
AND NOT HAVE A PROLONGED PERIOD OF MIXED ICE AND RAIN UP NORTH.
THERE IS ANOTHER PROBLEM, AND THAT IS THE TIMING OF THE SNOW AND
CHANGEOVER TO RAIN COINCIDENT WITH THE EVENING RUSH HOUR. AS OFTEN
IS THE CASE, ONLY AN INCH CAN CAUSE BIG DELAYS. SOMETHING FOR
COMMUTERS TO KEEP IN MIND. THE PRECIPITATION WILL BE ENDING
OVERNIGHT AND THE WINDS TAKE OVER. OVERNIGHT LOWS AND DEWPOINTS
WILL BE ABOVE 32 MAINLY SOUTH OF THE LEHIGH VALLEY AND CENTRAL NEW
JERSEY.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY /...
TEMPERATURES WILL REMAIN WARM ENOUGH FOR RAIN THIS EVENING AND
INTO THE EARLY OVERNIGHT PERIOD. A COLD FRONT WILL CROSS THE
AREA AFTER MIDNIGHT AND THIS WILL BRING DRIER AIR ACROSS THE
REGION. THE COLDEST AIR REMAINS TO THE WEST TONIGHT, SO FOR MOST
AREAS, THE RAIN SHOULD JUST TAPER OFF TO SHOWERS. THE SOUTHERN
POCONOS MAY HAVE A LITTLE SNOW BEFORE THE SHOWERS END BEFORE THU
MORNING.

THE DRIER AIR WILL REMAIN ACROSS THE AREA THURSDAY AND INTO
FRIDAY. AN UPPER VORT MAX AND THE CENTER OF THE H5 CLOSED LOW WILL
PASS TO THE NORTH OF THE AREA, WITH MORE CLOUDS AND SCATTERED SNOW
SHOWERS EXPECTED OVER THE NORTHERN THIRD OF OUR FORECAST AREA.
STRONGER COLD AIR ADVECTION WILL OCCUR AS THE VORT MAX PASSES BY.
POPS WILL BE IN THE CHC OR SLIGHT CHC RANGE FROM THU INTO FRI.
WINDS AND COLDER TEMPERATURES WILL MAKE THINGS FEEL QUITE BRISK
THU AFTERNOON AND FRI. WIND CHILL READINGS WILL DROP INTO THE
SINGLE DIGITS TO THE NORTH AND THEN TEENS IN MOST OTHER AREAS. THE
WIND CHILL VALUES WILL MODERATE LATER FRIDAY ONCE THE WINDS
SLACKEN SOMEWHAT. FAIR AND COLD WEATHER CONTINUES FRI NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE FORECAST FOR THE WEEKEND BEGINS TO GET A LITTLE MURKY AS THE
MODELS ARE BEGINNING TO DIVERGE ON THEIR SOLUTIONS. WHILE ALL
MEDIUM RANGE MODELS /GFS, ECMWF, GEM/ DO CONTINUE TO SHOW A
CLIPPER SYSTEM MOVING THROUGH LATE SATURDAY INTO EARLY SUNDAY WITH
A SMALL AMOUNT OF PRECIPITATION ACROSS THE AREA, THE ECMWF AND GEM
NOW ARE TRYING TO DEVELOP A SECONDARY, COASTAL LOW IN THE WAKE OF
THE CLIPPER SYSTEM. THIS IS THE FIRST TIME THIS HAS SHOWED UP IN
THE MODELS, SO AT THIS TIME WE ARE GOING TO GO WITH THE
CONSISTENCY OF THE GFS, AND WAIT TO SEE IF FUTURE MODELS RUNS COME
TO AN AGREEMENT ON THIS SOLUTION. THIS WILL GIVE US A CHANCE OF
PRECIPITATION FOR SATURDAY THROUGH SUNDAY, WITH A DRY START TO
NEXT WEEK.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

IN THE SOON TO BE ISSUED TAFS PRECIPITATION IS EXPECTED TO DEVELOP
AS WELL AS INTENSIFY DURING THE FIRST COUPLE OF HOURS OF TAF
ISSUANCE. WE ARE GOING TO FOLLOW THE DC AIRPORT TREND AND
OBSERVATIONS WRT TO FREEZING AND FROZEN PRECIPITATION. ANY SNOW
SHOULD BRING IFR CONDITIONS QUICKLY. IFR POTENTIAL WILL BE AUGMENTED
BY THE CONTINUING MOIST ONSHORE FLOW. AT KABE AND KRDG WE ARE
EXPECTING SNOW TO BE THE PREDOMINATE PTYPE THIS AFTERNOON UNTIL A
CHANGE TO SLEET AND RAIN LATE THIS AFTERNOON. AT THE KPHL AREA
AIRPORTS WE ARE EXPECTING ABOUT ONE TO TWO HOURS OF SNOW AND OR
SLEET TO OCCUR THROUGH THE MIDDLE OF THE AFTERNOON BEFORE THE PTYPE
BECOMES PREDOMINATELY RAIN. AT KMIV AND KACY WE ARE NOT EXPECTING
ANY SNOW OR SLEET. THE CONTINUED ONSHORE FLOW PLUS THE INCREASE IN
PCPN INTENSITY SHOULD BRING IFR CONDS TO ALL TERMINALS BY THIS EVE
AND CONTINUE INTO THIS EVE. AFTER COORD WITH THE CWSU, THE FORECAST
LLJ IS WEAKER AND WE WILL BE REMOVING THE MENTION OF LLWS AT ALL THE
TERMINALS EXCEPT KACY AND KMIV WHERE WINDS ALF ARE FCST TO REMAIN AS
STRONG AS PREVIOUS GUIDANCE.

WE END THE PCPN FROM SW TO NE STARTING THE SECOND HALF OF THIS
EVENING. IT SHOULD END AT KABE LAST, POSSIBLY AFTER MIDNIGHT. ONCE
THE PCPN ENDS, THERE SHOULD BE A BOUNCE UP IN THE VSBYS, ALTHOUGH
THE CIGS SHOULD REMAIN IFR. ONCE THE OCCLUDED FRONT MOVES THROUGH
OVERNIGHT, WE EXPECT A SECOND BUMP UP IN CIGS TO MVFR CONDITIONS.

AS WINDS INCREASE ON THURSDAY MORNING, CIGS ARE FORECAST TO BECOME
VFR AND WE MIGHT LOSE THE VFR CIG DURING THURSDAY AFTERNOON. WINDS
SHOULD BE QUITE BRISK WITH PEAK GUSTS EXCEEDING 30KT AT THE NORMALLY
WINDIER TERMINALS.

OUTLOOK...
VFR CONDITIONS BUT SOME GUSTY WINDS SHOULD CONTINUE INTO FRIDAY.
ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL SYSTEMS IS
EXPECTED TO AFFECT THE AREA ON THE WEEKEND WITH POSSIBLE SNOW NORTH
AND RAIN AND OR SNOW SOUTH. SOME IFR CONDITIONS MIGHT OCCUR. VFR
CONDITIONS SHOULD THEN RETURN MONDAY ONCE THE SYSTEM EXITS EAST.

&&

.MARINE...
TRANQUIL CONDITIONS OF THIS MORNING WILL BE REPLACED BY INCREASING
SOUTH WINDS AND RAIN THIS AFTERNOON. WINDS SHOULD INCREASING TO 20
TO 25 KT WITH SOME 30 KT GUSTS POSSIBLE AS LOW PRESSURE MOVES IN
FROM THE WEST. A COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE
THROUGH LATE TONIGHT. THIS WILL MEAN A WIND SHIFT TO SW AND THEN W
LATE TONIGHT. HOWEVER, THE WINDS BEHIND THE FRONT SHOULD INITIALLY
BE LIGHTER THAN AHEAD OF IT. HOWEVER, THE WINDS WILL INCREASE ONCE
AGAIN THURSDAY AND THIS TIME THEY WILL PROBABLY REACH GALE FORCE
FROM THE W AND NW. THE STRONG WINDS ARE EXPECTED TO CONTINUE INTO
FRIDAY BEFORE DECREASING FRIDAY NIGHT AS WEAK HIGH PRESSURE MOVES BY
TO THE SOUTH. DUE TO THE INCREASING S WINDS TODAY, SCA GO INTO
EFFECT AT NOON TODAY. THEY THEN REMAIN IN EFFECT INTO EARLY THURSDAY
AFTERNOON. LATE THURSDAY AFTERNOON INTO FRIDAY, A GALE WATCH HAS
BEEN ISSUED.

ANOTHER LOW PRESSURE SYSTEM AND IT ASSOCIATED COLD FRONT WILL AFFECT
THE AREA SATURDAY AND SOME SNOW OR RAIN IS ANTICIPATED. BY SUNDAY,
GUSTY NW WINDS SHOULD DEVELOP BEHIND THE LOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON
     FOR ANZ430-431-450>455.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST THURSDAY FOR ANZ430-431-
     450>455.

&&

SYNOPSIS...OHARA
NEAR TERM...GIGI/MEOLA/EBERWINE
SHORT TERM...OHARA
LONG TERM...ROBERTSON
AVIATION...GIGI
MARINE...STAUBER
Hazardous weather outlook, Feb 18, 3:33 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 AM EST WED FEB 18 2009

NJZ001-007-008-PAZ054-055-060>062-190845-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
333 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PRECIPITATION WILL OVERSPREAD THE AREA LATER THIS MORNING AND
REMAIN THROUGH TONIGHT. THE PRECIPITATION MAY BEGIN AS SNOW WITH
PERHAPS A LIGHT ACCUMULATION. ANY SNOW WILL CHANGE TO RAIN DURING
THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ067>071-
190845-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
333 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-190845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
333 AM EST WED FEB 18 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 4 PM EST
THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 18, 12:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1212 PM EST WED FEB 18 2009

NJZ001-007-PAZ054-055-060>062-182100-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON
1212 PM EST WED FEB 18 2009

...SNOW FALLING ACROSS THE REGION...

A LARGE AREA OF PRECIPITATION IS MOVING INTO THE REGION FROM THE
SOUTHWEST BRINGING SNOW MIXING WITH SLEET THROUGH THIS EVENING.
TEMPERATURES IN THE HIGHER ELEVATIONS ARE IN THE UPPER TWENTIES
TO AROUND THE FREEZING MARK AND ELSEWHERE IN THE LOW TO MID
THIRTIES.

THE SNOW WILL BE OFF AND ON THROUGHOUT THE AFTERNOON WITH THE
TEMPERATURES EXPECTED TO REMAIN STEADY. ANY SNOW ACCUMULATIONS
WOULD BE TWO INCHES OR LESS. THE MAIN CONCERN LATER ON WILL BE
TEMPERATURES RISING ABOVE FREEZING AT WHICH POINT FREEZING RAIN
AND SLEET COULD BECOME A PROBLEM.

TOWARD PHILADELPHIA AND SOUTH, TEMPERATURES WERE WELL ABOVE
FREEZING AND RAIN WAS FALLING.

MEOLA/EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Sussex

When
February 18, 1:00 PM EST to 9:00 PM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 18, 1:00 PM EST to 9:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
February 18, 1:00 PM EST to February 19, 4:00 AM EST
Where
Morris forecast zone
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 152125, 152126, 152127.